Update on harmful drugs in fake alprazolam
Warning: Counterfeit alprazolam in NSW rarely contains alprazolam. These products contain other drugs (mostly unregistered benzodiazepines) in variable combinations and dosages.
Know the risks
- Taking non-prescribed ‘alprazolam’ can cause serious harm. The risk of harm is higher if you:
- Take a counterfeit product
- Take a higher dose
- Mix different sedative drugs. Alcohol, benzos and opioids are very dangerous to combine.
- Use drugs when you are alone
- The tablets have variable appearance and can look like a variety of local or overseas alprazolam 2mg brands, such as Kalma, Xanax, Mylan, Sandoz. Products not purchased at pharmacies are high risk of being counterfeit.
- Counterfeit alprazolam is often poorly manufactured, and the ingredients and amounts can vary substantially, even within the same batch.
- Testing of counterfeit alprazolam has shown that most counterfeit tablets do not contain alprazolam, instead they contain unregistered, illicit benzodiazepines and other drugs (e.g. stimulants), which can be more harmful.
- Counterfeit benzos have been associated with serious harm and death.
Effects to look out for
- Difficulty speaking or walking, drowsiness, loss of consciousness, slow breathing/snoring and skin turning blue.
- Be on the lookout for unexpected effects.
If you see the warning signs of overdose:
- Seek help immediately from your nearest emergency department or call Triple Zero (000).
- Start CPR if someone is not breathing.
Support and advice
For free and confidential advice:
- Call Alcohol and Drug Information Service (ADIS) on 1800 250 015 at any time 24/7. Start a Web Chat with an ADIS counsellor Mon-Fri, 8.30am-5pm.
- Call NUAA on 1800 644 413 (Mon-Fri 9am-5pm) to speak to a peer or visit NUAA/DanceWize NSW for a factsheet on fake benzos.
- Call the Poisons Information Centre on 13 11 26 for advice on adverse effects from drugs.
- Visit Your Room for information on benzos.
Reproduced by permission, NSW Health © 2023.